SingleCare savings are now available at Publix! Search for your Rx now.

Skip to main content

Is your allergy medicine making you gain weight?

Most people are familiar with antihistamines, medications that are commonly used to treat allergies. Symptoms can be caused by anything from pollen to dust mites, to feathers or food. Antihistamines are a useful over-the-counter treatment that can help alleviate your allergic reaction.

Antihistamines work by blocking histamines, which are the chemicals triggered by your body’s inflammatory responses to an allergen. If your allergy is particularly severe, an allergy shot may be used instead. Either way, both courses of treatment help to reduce the side effects of histamines in the body—which could include swelling, sneezing, itching, or hives.

However, one of the side effects associated with some antihistamines is weight gain, and some patients have even suggested they’ve experienced weight loss after stopping antihistamines. Here’s what you need to know about antihistamine weight gain.

Why do antihistamines cause weight gain?

While occasional use of antihistamines to treat allergies is unlikely to affect a person’s weight, studies have found that continued use of some antihistamines might contribute to weight gain and obesity. 

For instance, one 2010 study conducted by researchers at Yale University “found a relationship between prescription H1 antihistamine use and an increased risk of obesity in U.S. adults over the age of 18.” Meanwhile, a 2020 report into the effect antihistamines had on Hispanic children found that “many participants may have developed obesity and metabolic syndrome due to this medication’s prolonged intake.” 

“Histamine as a chemical decreases the sense of hunger in part by its direct effect on the brain,” says Javeed Siddiqui, MD, MPH, Chief Medical Officer of TeleMed2U’s Specialty Clinic. “In contrast, an antihistamine, by way of blocking histamines, would then interfere with this ‘messaging’ to the brain.” 

Dr. Siddiqui continues, “In addition, antihistamines can cause drowsiness, which can lead to decreased activity levels. As such, the impact on weight and antihistamines is likely multifactorial, eating more and decreased activity.”

Morgyn Clair, a registered dietitian nutritionist at Sprint Kitchen says, “While acute or short term use of antihistamines doesn’t necessarily lead to weight gain, chronic use can cause increased appetite and weight changes. This weight gain is most likely related to the effect that the medications have on histamine. Histamines decrease hunger; when using these medications, hunger can become increased, leading to weight gain over time.”

Which antihistamines have been linked to weight gain?

Antihistamine weight gain is a topic that requires more research. However, studies have suggested that some antihistamine medications might cause weight gain more than others.

Yale University’s 2010 observational obesity study found that there appeared to be a correlation between the use of Allegra (fexofenadine) and Zyrtec (cetirizine) and weight gain.

Benadryl (diphenhydramine) has also been linked to weight gain in some patients.

However, newer antihistamines such as Claritin (loratadine) are associated with lesser weight gain as compared to the antihistamines mentioned above. 

Do allergy shots cause weight gain?

Unlike antihistamines, allergy shots and weight gain don’t appear to be linked. 

“We can answer this rather clearly,” Dr. Siddiqui says. “No, allergy shots are not associated with weight gain. By their very nature, allergy injections are exposing an individual to varying doses of a substance or substances that induce an allergic reaction. Allergy injections, or immunotherapy, are not antihistamines.” 

What happens when you stop taking antihistamines?

Like any medication, it’s important to consult your doctor if you intend to stop taking it. “Antihistamines are medications and should be treated as such,” Dr. Siddiqui advises. “If an individual is taking antihistamines daily, they should discuss with their healthcare provider before stopping. In addition, in some cases it may be more appropriate and safer to taper off antihistamines then abruptly stop taking them.”

Maintaining a healthy weight

If you take antihistamines and are concerned about gaining weight, here are some of the ways you can maintain a healthy lifestyle:

  • Eat a balanced diet, rich in fresh produce such as vegetables, fruit, and whole grains, and low in processed foods and sugars. Cutting down on red meat and unhealthy fats such as trans and saturated fats can also help you to maintain a healthy weight. If you find yourself taking a daily antihistamine to control allergy symptoms, consider the foods you’re eating. It’s possible to develop food allergies at any age.
  • Regular exercise can also help you stay healthy and strong. If you’re new to working out, make sure you consult your doctor before starting a rigorous exercise routine.
  • While it may sound obvious, getting a good night’s sleep every night of the week is essential.

If you’ve taken these steps, and are still struggling to lose weight, contact your healthcare provider.